Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 337, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Oct 4, 2006, 3:30 AM CDT for Worth County, Iowa. It was in force for 15 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 4, 2006, 3:30 AM CDT (08:30 UTC)
- Expired
- Oct 4, 2006, 3:45 AM CDT
- In force
- 15 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Worth County, IA
The radar
The Minneapolis radar (KMPX), 158 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 3:30 AM CDT | HAIL 1.25 | 7 Ene Northwood, IA | HAIL LASTED FOR 10 MINUTES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 746 J/kg
- Mixed-layer CIN
- -217 J/kg
- Mixed-layer LCL
- 880 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 296 m²/s²
- 0-3 km storm-relative helicity
- 530 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 23.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 040830 SVRDMX IAC195-040845- /O.NEW.KDMX.SV.W.0337.061004T0830Z-061004T0845Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 330 AM CDT WED OCT 4 2006 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN WORTH COUNTY IN NORTH CENTRAL IOWA * UNTIL 345 AM CDT * AT 326 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING BASEBALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES EAST OF NORTHWOOD...OR 16 MILES SOUTHEAST OF HAYWARD...AND MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN WORTH COUNTY. LARGE HAIL CAN CAUSE SERIOUS INJURY AND EXTENSIVE PROPERTY DAMAGE. SEEK SAFETY IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. AT 322 AM THE STORM PRODUCEED BASEBALL SIZE HAIL SOUTHEAST OF NORTHWOOD. LAT...LON 4355 9315 4337 9320 4334 9303 4350 9303 $$
1 follow-up statement
000 WWUS53 KDMX 040843 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 342 AM CDT WED OCT 4 2006 IAC195-040852- /O.EXP.KDMX.SV.W.0337.000000T0000Z-061004T0845Z/ WORTH IA- 342 AM CDT WED OCT 4 2006 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WORTH COUNTY HAS BEEN CANCELLED... AT 339 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4355 9315 4337 9320 4334 9303 4350 9303 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 3:00 AM CDT, 30 minutes earlier.
Area forecast discussion, Oct 4, 3:00 AM CDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 300 AM CDT WED OCT 4 2006 SYNOPSIS... SYSTEM COMING ACROSS IOWA AS PROGGED LATE LAST NIGHT...BUT CAP PROVED DIFFICULT TO BREAK OVER THE REGION AS WARM SECTOR H700 TEMPS STILL AOA 10C AT 03Z FALLING SLOWLY AFTER THAT. COLD FRONTAL BOUNDARY OVER EASTERN NEBRASKA AND KANSAS HAS MANAGED TO INCREASE SFC MOISTURE CONVERGENCE AND A FEW ECHOS SHOWING UP ON RADAR. LAST NIGHTS WRF HAD HINTED AT SUCH WITH POSSIBLE LLJ AIDING DEVELOPMENT INTO THE NIGHTTIME HOURS. SO FAR THE CAP HAS WON OUT. SECONDARY TROUGH EVIDENT ACROSS SOUTH DAKOTA TO NORTHERN IOWA INTO SOUTHERN WI ATTM. ALOFT...MOISTURE TRANSPORT STILL STRONG OVER CENTRAL/SE SECTIONS OF THE STATE EXTENDING FROM TX/OK TO WI AND MICHIGAN. H700 WAVES IN CENTRAL NE AND SOUTH DAKOTA HEADING EAST AND THIS LOOKS LIKE THE ONLY HOPE TO BREAK THE CAP TOWARD AM HOURS AS TEMPS COOLING ALOFT WITH THESE FEATURES. ALSO...QG FORCING INCREASING AS CENTERS ADVECT TO EAST AND BY 220 AM...SOME STORMS WITH MESOS/BASEBALL HAIL FORMED OVER SOUTHERN MINNESOTA HEADING ESE WITH TIME INTO NORTHERN IA. SHORT TERM...THOUGH DYNAMICS INCREASING YET THIS AM...MODELS NOT ALL THAT IMPRESSED WITH POTENTIAL FOR WIDESPREAD CONVECTION. GFS DOES HOWEVER LIGHT UP THE BOUNDARY OVER CENTRAL IA IN RESPONSE TO THE DAKOTA SHORTWAVE WHILE NAM IS FARTHER EAST WITH ACTIVITY. MOST OF IT SHOULD BE OVER BEFORE 17Z TODAY. FOLLOWING THAT...STRONG PUSH OF COLDER AIR AND SUBSIDENCE HEADING INTO STATE BETWEEN 18-00Z THIS EVENING. THUS EXPECT CLOUDS TO GIVE WAY TO FILTERED SUN SOUTH AND FULLY SUN NORTH LATER THIS AFTERNOON. TEMPS MUCH COOLER AS EXPECTED WITH H850 READINGS FALLING THRU DAY TIME HOURS. WITH HIGH SETTLING IN TNT...EXPECT MORE SEASONAL OVERNIGHT LOWS AND MUCH LESS HUMID. OVER THE PAST SEVERAL RUNS MODELS HAVE MAINTAINED GREAT LAKES HIGH WITH COOL AND DRY EASTERLY FLOW ACROSS STATE. THUS...CLOUD COVER AND MOISTURE RETURN WILL BE MUTED FOR MUCH OF THURSDAY WITH ONLY A SLIGHT RETURN OF CLOUD COVER WEST SECTIONS ON FRIDAY. A WARM FRONT LIFTS NORTH OF STATE FRIDAY WITH SOME MIDLVL CLOUDS AND SE FLOW ALLOWING TEMPS TO MODERATE BACK INTO MID 70S. LONG TERM...H700 CAP AGAIN DEVELOPING LATER FRIDAY AND INTO SATURDAY WHICH WILL ONCE AGAIN LIMIT CONVECTION/SHOWERS HERE INTO THE EARLY PART OF THE WEEKEND. MODELS ALSO INDICATE OMEGA BLOCK OVER CENTRAL US WITH GULF ESSENTIALLY SHUT OFF FROM DEEP MOISTURE. GFS NOW COMPLETELY DRY INTO SUNDAY WITH ONLY HINT AT POST FRONTAL SHOWERS AS AIRMASS COOLS ALOFT BY MONDAY. ALSO BY THAT TIME...SOME SUBTROPICAL FLOW OVER DESERT SW WILL ENHANCE PRECIP CHANCES OVER THE STATE. WILL ADVISE INCOMING SHIFT OF POTENTIAL CHANGES FOR WEEKEND FCST. LOOKING INTO THE EARLY PART OF NEXT WEEK GFS HAS A RATHER COOL CANADIAN HIGH BUILDING INTO REGION TUESDAY AFTER A POTENTIAL RAIN EVENT ON MONDAY. EURO/GFS/GEM ALL HINT AT COOLER AIR ON THE WAY FOR THE BEGINNING OF THE FOLLOWING WORK WEEK. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && REV
Hazardous weather outlook, Oct 3, 6:15 PM CDT, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 615 PM CDT TUE OCT 3 2006 IAZ004>007-015>017-023>028-033>039-044>050-041100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- 615 PM CDT TUE OCT 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA NORTH OF HIGHWAY 30. .DAY ONE...TONIGHT THUNDERSTORMS MAY FORM NEAR THE MINNESOTA BORDER AFTER SUNSET. A FEW STORMS MAYBE SEVERE WITH LARGE HAIL AND DAMAING WINDS UNTIL 10 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE FOR ADDITIONAL THUNDERSTORMS ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING THROUGH 10 PM. IAZ057>062-070>075-081>086-092>097-041100- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 615 PM CDT TUE OCT 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY SOUTH OF HIGHWAY 30. .DAY ONE...TONIGHT A CHANCE OF THUNDERSTORMS EXISTS OVERNIGHT...WITH ANY SEVERE THREAT BEING LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE FOR ADDITIONAL THUNDERSTORMS ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS UNLIKELY. MYERS
In the hours before
Local storm report, Oct 4, 3:26 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
326 AM CDT WED OCT 04 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 AM HAIL NORTHWOOD 43.44N 93.22W
10/04/2006 E1.00 INCH WORTH IA LAW ENFORCEMENT
&&Local storm report, Oct 4, 3:27 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
327 AM CDT WED OCT 04 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 AM HAIL 3 SE NORTHWOOD 43.41N 93.17W
10/04/2006 E2.75 INCH WORTH IA TRAINED SPOTTER
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 2:42 AM CDT | Severe Thunderstorm Warning | DMX | Winnebago, Worth | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.